Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Dodge City, KS

June 21, 20064 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2006, 6:32 PM CDT for 4 counties in Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 6:32 PM CDT (23:32 UTC)
Expired
Jun 21, 2006, 7:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:35 PM CDTHAIL 0.7510 N Meade, KS
Jun 21, 6:45 PM CDTHAIL 1.7517 Sw Dodge City, KS
Jun 21, 7:03 PM CDTHAIL 2.7516 W Bloom, KS
Jun 21, 7:06 PM CDTHAIL 1.755 S Ensign, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 212332
SVRDDC
KSC025-057-069-119-220015-
/O.NEW.KDDC.SV.W.0142.060621T2332Z-060622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR FOWLER...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN CLARK COUNTY...
  RURAL RESIDENCES OF SOUTHWESTERN FORD COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN GRAY COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY...
  FOWLER...
  MINNEOLA...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

HAIL UP TO GOLFBALL SIZED IN DIAMETER HAS BEEN REPORTED 2 MILES WEST 
OF FOWLER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3729 10049 3726 10014 3761 9982 3765 10021

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 212359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT WED JUN 21 2006

KSC025-057-069-119-220015-
/O.CON.KDDC.SV.W.0142.000000T0000Z-060622T0015Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
659 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN CLARK...NORTHEASTERN MEADE...SOUTHWESTERN FORD AND
SOUTHEASTERN GRAY COUNTIES...

AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF MINNEOLA...MOVING
NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN CLARK COUNTY...
  RURAL RESIDENCES OF SOUTHWESTERN FORD COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN GRAY COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY...
  MINNEOLA...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 29 AND 44.

THIS INCLUDES HIGHWAY 54 BETWEEN MILE MARKERS 40 AND 70.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3729 10049 3726 10014 3761 9982 3765 10021

$$

GRZYWACZ
000 
WWUS53 KDDC 220015
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT WED JUN 21 2006

KSC025-057-069-119-220025-
/O.EXP.KDDC.SV.W.0142.000000T0000Z-060622T0015Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
715 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...
NORTHEASTERN MEADE...SOUTHWESTERN FORD AND SOUTHEASTERN GRAY COUNTIES
EXPIRES AT 715 PM CDT...

THE WARNED STORM HAS EXITED THE COUNTY.

HAIL UP TO THE SIZE OF BASEBALLS WAS REPORTED 16 MILES WEST OF BLOOM 
AT 703 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWEST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3729 10049 3726 10014 3761 9982 3765 10021

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:50 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT WED JUN 21 2006

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION THIS CYCLE WILL BE CONVECTION.

THE DIAGNOSTICS SHOW THE POLAR FRONT BAROCLINIC ZONE SLOWLY SINKING
SOUTH INTO KANSAS WITH A WARM AIR LOW/LEE TROUGH COMBINATION OVER
WEST KANSAS EXTENDING SOUTH WEST ACROSS THE PANHANDLES. FROM DODGE
CITY EAST AND SOUTH SURFACE DEWPOINTS ARE IN THE MID 60S F AND H8
DEWPOINTS IN THE TEENS C SO PLENTY OF REASONABLY DEEP MOISTURE IS
AVAILABLE. THE SHORT FUSE COMPOSITE IS IDENTIFYING THE BEST
INSTABILITY COINCIDENT WITH THE GREATEST INSTABILITY ALONG THE
SURFACE TROF FROM LIBERAL NORTHEAST THROUGH HAYS. EXPECT CONVECTION
TO INITIATE ALONG THE TROUGH IN THE NEXT FEW HOURS.

MEANWHILE, CONVECTION HAD ALREADY BEGUN OVER THE EAST SLOPES OF THE
ROCKIES IN COLORADO IN THE VICINITY OF THE POLAR FRONT AND EXPECT
THIS AREA TO BECOME MULTICELLULAR IN MODE AND TRACK EAST ACROSS THE
FORECAST AREA AND ALONG THE SOUTHWARD MOVING FRONT LATER TONIGHT.

IN BOTH CASES ABOVE, THE ENVIRONMENT SHOULD BE SUFFICIENT TO PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS. STORMS WHICH INTERSECT THE
TONGUE OF DEEP MOISTURE FROM WESTERN OKLAHOMA NORTH TO BETWEEN DODGE
CITY AND PRATT COULD TURN SEVERE EARLY WHILE THE COLORADO STORMS
WONT REACH THE AREA UNTIL MIDNIGHT OR LATER. HAVE INCREASED POPS AS
MUCH AS I COULD FOR THIS SITUATION IN KEEPING WITH MY NEIGHBORS
FORECASTS.

MOST OF THE LATE NIGHT CONVECTION WILL CLEAR THE FORECAST AREA TO
THE EAST BY MID MORNING WITH THE SURFACE FRONT FORCED JUST SOUTH OF
THE FORECAST AREA. THIS WILL ALLOW ANOTHER ROUND OF MOUNTAIN
ENHANCED CONVECTION IN FAR SOUTH COLORADO AND NORTHEAST NEW MEXICO
TOMORROW NIGHT WHICH SHOULD TRACK EASTWARD ALONG THE FRONT AND
MOSTLY SOUTH OF THE FORECAST AREA.

MADE FEW OTHER ADJUSTMENTS TO THE GOING GRIDS.

DAYS 3-7...
UNTIL EARLY NEXT WEEK MODELS SHOWING REASONABLY GOOD AGREEMENT WITH
THE LARGE SCALE PATTERN. HTS RISING OVER THE WRN CONUS AND CANADA AS
SEVERAL WAVES ROTATING AROUND THIS RIDGE DOWN THE NW FLOW OVER THE
NORTHERN PLAINS. EACH BRINGING WITH IT COOLER AIR INTO THE CNTL/ERN
CONUS. MODELS DO BEGIN TO STRUGGLE WITH WHAT TO DO WITH THE GULF OF
ALASKA LOW/WEST COAST TROF DEVELOPMENT NEXT WEEK. THE GENERAL TREND
HOWEVER IS TO SHIFT OUR WEST COAST RIDGE EASTWARD AND DEVELOP AN
UPPER TROF OVER THE ERN PACIFIC/WEST COAST. EVEN WITH THE DETAILS
THAT FAR OUT UNCLEAR AS THE UPPER RIDGE STARTS TO SHIFTS EASTWARD
TEMPS SHOULD BEGIN TO REBOUND BY THE 8 TO 10 DAY TIME FRAME. ALSO AS
THIS SYSTEM SHIFTS EASTWARD A NW FLOW BECOMES MORE NORTHERLY WHICH
SHOULD REDUCE OUR CHANCES FOR PCPN DURING THE WORK WEEK.

AS FOR THE WEEKEND...WILL RETAIN NIGHTTIME PCPN CHANCES. SUNDAY MAY
BE A MORE FAVORABLE TIME THAN SATURDAY BUT GIVEN NW FLOW UNABLE TO
COMPLETELY RULE OUT SMALL POPS SAT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  82  65  85 /  70  20  20  0
GCK  67  82  64  84 /  80  10  20  0
EHA  63  87  64  86 /  50  40  60  0
LBL  68  85  66  87 /  70  30  70  0
HYS  69  82  65  86 /  80  60  20  0
P28  71  88  68  88 /  60  70  20  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN08/18
JOHNSON/BURGERT
Hazardous weather outlook, Jun 21, 1:14 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
114 PM CDT WED JUN 21 2006

KSZ030-031-043>046-061>066-074>081-084>090-221000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
114 PM CDT (1214 PM MDT) WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AND A FEW OF THEM COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. RAINFALL WITH THE STORMS WILL
BE VERY HEAVY AT TIMES SO SOME LOCAL FLOODING IS ALSO POSSIBLE.

INITIALLY STORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON ALONG
A WIND SHIFT LINE WHICH EXTENDS FROM ABOUT ULYSSES NORTHEAST
THROUGH HAYS. A TONGUE OF INSTABILITY IS AVAILABLE TO THESE STORMS
FROM AROUND THE DODGE CITY AREA EASTWARD SO THAT AREA IS FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS BY EARLY EVENING. THESE STORMS SHOULD
DIMINISH OR MOVE OFF BY MIDNIGHT.

ADDITIONALLY, STORMS ALREADY DEVELOPING OVER THE COLORADO MOUNTAINS
WILL WORK EASTWARD ACROSS THE HIGH PLAINS TONIGHT ARRIVING AT THE
KANSAS BORDER AROUND MIDNIGHT. THESE STORMS WILL BE MULTICELLULAR
IN NATURE AND ALSO CAPABLE OF PRODUCING SOME LARGE HAIL, DAMAGING
WINDS AND FLOODING FROM TORRENTIAL RAINS. THEY WILL MOVE EASTWARD
ACROSS SOUTHWEST KANSAS THROUGH THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN THURSDAY
NIGHT...AND THEN AGAIN SATURDAY NIGHT. AT THIS TIME...IT DOES NOT
APPEAR THESE STORMS WILL BE SEVERE...BUT SMALL HAIL AND STRONG WINDS
CAN BE EXPECTED WITH ANY SUMMERTIME THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT ACROSS ALL AREAS OF SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Jun 21, 6:02 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             6 SW MEADE              37.22N 100.42W
06/21/2006  E1.00 INCH       MEADE              KS   PUBLIC

0545 PM     HAIL             6 SSW MEADE             37.20N 100.38W
06/21/2006  E0.75 INCH       MEADE              KS   PUBLIC

&&

LEE
Local storm report, Jun 21, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             2 W FOWLER              37.38N 100.23W
06/21/2006  M1.75 INCH       MEADE              KS   LAW ENFORCEMENT

&&

GRZYWACZ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:40 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Jun 21, 6:54 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.